A 67-year-old man with stage IIIA lung squamous cell carcinoma developed fatigue, bilateral ptosis, muscle aches, weakness, and palpitations just 13 days after receiving his first dose of sintilimab, an immune checkpoint inhibitor given following concurrent chemoradiotherapy. What followed, described in a case report published in Frontiers in Cardiovascular Medicine, was a fulminant inflammation of the heart muscle that progressed to complete atrioventricular block, profound bradycardia, and shock, even though his heart’s pumping function remained largely intact.
On admission, his cardiac troponin T measured 874.2 ng/L and creatine kinase-MB exceeded 300 ÎĽg/L, both signaling substantial injury to heart muscle. Serial electrocardiograms documented a dangerous evolution: the tracing moved from bundle branch and fascicular block, in which the heart’s specialized conduction pathways are delayed or blocked, to complete atrioventricular block, in which electrical signals from the atria no longer reach the ventricles at all. Coronary angiography revealed no obstructive coronary artery disease, helping rule out a heart attack as the cause.
A critical detail in this case is the left ventricular ejection fraction of 54 percent, a value within the normal range. The authors emphasize that in immune checkpoint inhibitor-associated myocarditis, a preserved ejection fraction does not exclude life-threatening conduction disease.
The clinical picture also pointed beyond the heart. The patient’s ptosis, myalgia, and weakness supported a clinically suspected myositis–myasthenia gravis overlap syndrome, a neuromuscular immune-related adverse event that can coexist with checkpoint inhibitor myocarditis. Importantly, cardiac magnetic resonance imaging and confirmatory neuromuscular investigations were not performed, so the diagnosis rested on the clinical findings and biomarker pattern rather than on definitive imaging or serological confirmation.
Treatment was aggressive and multi-layered. The team administered intravenous methylprednisolone, immunoglobulin, and mycophenolate mofetil to suppress the runaway immune response, and placed a temporary cardiac pacing system to maintain heart rhythm through the period of complete block. Two limited-volume plasma exchange sessions of 600 mL each were also carried out, an approach aimed at removing circulating immune mediators.
Despite these measures, myocardial biomarkers remained persistently elevated. The clinicians then administered infliximab, a tumor necrosis factor inhibitor, at 300 mg per infusion, chosen empirically for the stubborn biomarker elevation.
The course was not straightforwardly over. After immunosuppression was withdrawn, chest discomfort recurred alongside a rise in cardiac troponin T to 299.4 ng/L, prompting resumption of corticosteroid-based therapy. This recurrence underscores the report’s second key message: myocardial injury may return after immunosuppression is stopped, and withdrawal decisions in these patients carry real risk.
At the latest follow-up on April 30, 2026, the patient remained asymptomatic with stable cardiac function, although troponin T remained mildly elevated. The authors conclude that continued electrocardiographic and troponin surveillance is warranted in patients with immune checkpoint inhibitor-associated myocarditis, both to catch conduction deterioration early and to detect recurrent injury after treatment is tapered.
As a single-patient case report, the observation cannot establish how often such presentations occur or which treatments are most effective; cardiac magnetic resonance and confirmatory neuromuscular testing were absent, and the overlap syndrome remained clinically suspected rather than confirmed. Nevertheless, the case adds to the documented spectrum of immune checkpoint inhibitor cardiotoxicity, showing that fulminant myocarditis with complete heart block can arise within two weeks of a first dose, coexist with suspected neuromuscular autoimmunity, recur after treatment withdrawal, and unfold despite a seemingly reassuring ejection fraction.
Subject of Research: A case report of fulminant sintilimab-associated myocarditis with complete atrioventricular block and suspected myositis–myasthenia gravis overlap syndrome
Article Title: Case Report: Fulminant sintilimab-associated myocarditis complicated by complete atrioventricular block and suspected myositis-myasthenia gravis overlap syndrome
Article References: Cheng, P., Zhao, X., Jin, M., Lai, Q., & Liu, J. (2026). Case Report: Fulminant sintilimab-associated myocarditis complicated by complete atrioventricular block and suspected myositis-myasthenia gravis overlap syndrome. Frontiers in Cardiovascular Medicine, 13, Article 1968961. https://doi.org/10.3389/fcvm.2026.1968961
Image Credits: AI Generated
DOI: 10.3389/fcvm.2026.1968961
Keywords: immune checkpoint inhibitor, myocarditis, sintilimab, complete atrioventricular block, myositis, myasthenia gravis, cardiac troponin T, electrocardiography, immunosuppression, lung squamous cell carcinoma, case report, cardiotoxicity
News Source: Ophelia Keating. (October 29, 2026). Preserved Ejection Fraction Did Not Save This Patient From Complete Heart Block. Scienmag.



